The Two-Point Fano and Ideal Binary Clutters

  • Ahmad AbdiEmail author
  • Bertrand Guenin


Let \(\mathbb{F}\) be a binary clutter. We prove that if \(\mathbb{F}\) is non-ideal, then either \(\mathbb{F}\) or its blocker \(b(\mathbb{F})\) has one of \(\mathbb{L}_7,\mathbb{O}_5,\mathbb{LC}_7\) as a minor. \(\mathbb{L}_7\) is the non-ideal clutter of the lines of the Fano plane, \(\mathbb{O}_5\) is the non-ideal clutter of odd circuits of the complete graph K5, and the two-point Fano\(\mathbb{LC}_7\) is the ideal clutter whose sets are the lines, and their complements, of the Fano plane that contain exactly one of two fixed points. In fact, we prove the following stronger statement: if \(\mathbb{F}\) is a minimally non-ideal binary clutter different from \(\mathbb{L}_7,\mathbb{O}_5,b(\mathbb{O}_5)\), then through every element, either \(\mathbb{F}\) or \(b(\mathbb{F})\) has a two-point Fano minor.

Mathematics Subject Classification (2010)

90C57 05B35 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. Abdi and B. Guenin: The minimally non-ideal binary clutters with a triangle, submitted.Google Scholar
  2. [2]
    W. G. Bridges and H. J. Ryser: Combinatorial designs and related systems, J. Algebra 13 (1969), 432–446MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    G. Cornuéjols: Combinatorial optimization, packing and covering, SIAM, Philadelphia, (2001).CrossRefzbMATHGoogle Scholar
  4. [4]
    G. Cornuéjols and B. Guenin: Ideal binary clutters, connectivity, and a conjecture of Seymour, SIAM J. Discrete Math. 15 (2002), 329–352.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    J. Edmonds and D. R. Fulkerson: Bottleneck extrema, J. Combin. Theory Ser. B 8 (1970), 299–306.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    L. R. Ford and D. R. Fulkerson: Maximal flow through a network, Canadian J. Math. 8 (1956), 399–404.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    B. Guenin: A characterization of weakly bipartite graphs, J. Combin. Theory Ser. B 83 (2001), 112–168.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    B. Guenin: Integral polyhedra related to even-cycle and even-cut matroids, Math. Oper. Res. 27 (2002), 693–710.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    A. Lehman: A solution of the Shannon switching game, Society for Industrial Appl. Math. 12 (1964), 687–725.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    A. Lehman: On the width-length inequality, Math. Program. 17 (1979), 403–417.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    A. Lehman: The width-length inequality and degenerate projective planes, DIMACS Vol. 1 (1990), 101–105.MathSciNetzbMATHGoogle Scholar
  12. [12]
    K. Menger: Zur allgemeinen Kurventheorie, Fundamenta Mathematicae 10 (1927), 96–115.CrossRefzbMATHGoogle Scholar
  13. [13]
    B. Novick and A. Sebő: On combinatorial properties of binary spaces, IPCO 4 (1995), 212–227.MathSciNetGoogle Scholar
  14. [14]
    J. Oxley: Matroid theory, second edition, Oxford University Press, New York, 2011.CrossRefzbMATHGoogle Scholar
  15. [15]
    P. D. Seymour: On Lehman's width-length characterization, DIMACS 1 (1990), 107–117.MathSciNetzbMATHGoogle Scholar
  16. [16]
    P. D. Seymour: The forbidden minors of binary matrices, J. London Math. Society 2 (1976), 356–360.CrossRefzbMATHGoogle Scholar
  17. [17]
    P. D. Seymour: The matroids with the maxow min-cut property, J. Combin. Theory Ser. B 23 (1977), 189–222.CrossRefzbMATHGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag 2019

Authors and Affiliations

  1. 1.Tepper School of BusinessCarnegie Mellon UniversityPittsburghUSA
  2. 2.Department of Combinatorics and OptimizationUniversity of WaterlooOntarioCanada

Personalised recommendations